Every problem in the chapter beside the book’s answer, a chapter at a time as you scroll.

Chapter 26: Hypothalamus, Pituitary, and Adrenal Disorder Drugs

10 problems · 0 figures

26-1 §26.RQ source ↗

A client is diagnosed with a hypothalamic disorder affecting the production of vasopressin. Which of the following manifestations is the nurse least likely to assess in this client?
  1. a.
    Hypoglycemia
  2. b.
    Polydipsia
  3. c.
    Polyphagia
  4. d.
    Polyuria

Answer

A. Hypoglycemia
A decrease in vasopressin production leads to normal glucose levels, an increased loss of water in the urine resulting in polyuria, an increased thirst (polydipsia), and an increased hunger (polyphagia).

26-2 §26.RQ source ↗

A client is prescribed a drug that inhibits the action of CRH. After administration of this drug, what should the nurse monitor?
  1. a.
    TSH
  2. b.
    Cortisol
  3. c.
    Estrogen
  4. d.
    Testosterone

Answer

B. Cortisol
CRH stimulates the release of adrenocorticotropic hormone from the anterior pituitary gland, which stimulates the release of cortisol from the adrenal cortex, decreasing cortisol production and leading to a decrease in the body’s stress response.

26-3 §26.RQ source ↗

A client is prescribed octreotide 150 mcg subcutaneously daily in three divided doses. The available drug comes in a concentration of 100 mcg/mL. How many milliliters should the nurse administer for each dose?
  1. a.
    0.5 mL
  2. b.
    1.0 mL
  3. c.
    1.5 mL
  4. d.
    2.0 mL

Answer

A. 0.5 mL
150 m c g 3 d o s e s = 50 m c g 1 d o s e
50 m c g x m L (desired dose) = 100 m c g 1 m L (supply on hand)
100 x = 50 × 1 x = 50 100 x = 0.5 m L p e r d o s e .

26-4 §26.RQ source ↗

A client with adrenal insufficiency is prescribed hydrocortisone. Which action should the nurse take to detect potential adverse effects of this drug?
  1. a.
    Monitor for hypoglycemia and hypertension
  2. b.
    Assess for hyperglycemia and hypertension
  3. c.
    Check for hypoglycemia and weight loss
  4. d.
    Assess for weight loss and hypertension

Answer

B. Assess for hyperglycemia and hypertension
Hydrocortisone is a steroid drug that can cause hyperglycemia and increase blood pressure. Monitoring for these potential adverse effects is essential to ensure client safety.

26-5 §26.RQ source ↗

A nurse is caring for a client with acromegaly. Which explanation of this disorder will the nurse give to the client?
  1. a.
    “Excess growth hormone causes increased bone density.”
  2. b.
    “Increased growth hormone results in decreased insulin resistance.”
  3. c.
    “Elevated growth hormone leads to increased muscle mass and strength.”
  4. d.
    “Too much growth hormone causes abnormal growth of bones and soft tissues.”

Answer

D. “Too much growth hormone causes abnormal growth of bones and soft tissues.”
Acromegaly is a disorder caused by excessive growth hormone secretion from the pituitary, which results in abnormal growth of bones and soft tissues.

26-6 §26.RQ source ↗

A client is prescribed fludrocortisone. Which findings indicate to the nurse that the client is having adverse effects from this medication?
  1. a.
    Hypokalemia and hypertension
  2. b.
    Hypoglycemia and hypertension
  3. c.
    Hypokalemia and hypotension
  4. d.
    Hyperglycemia and hypotension

Answer

A. Hypokalemia and hypertension
Fludrocortisone is a mineralocorticoid that can cause hypokalemia and hypertension. Monitoring for these adverse effects is essential to ensure client safety.

26-7 §26.RQ source ↗

A client requires 120 mg of methylprednisolone. The available medication comes in a 125 mg/2 mL vial. How many milliliters should the nurse administer if rounded to the nearest tenth?
  1. a.
    1.9 mL
  2. b.
    1.8 mL
  3. c.
    2.0 mL
  4. d.
    2.1 mL

Answer

A. 1.9 mL
120 m g x m L (desired dose) = 125 m g 2 m L (supply on hand)
125 x = 120 × 2 x = 240 125 x = 1.92 m L ;
therefore, the nurse should administer 1.9 mL per dose.

26-8 §26.RQ source ↗

A client is being discharged on a glucocorticosteroid drug for a flare-up of rheumatoid arthritis. Which instruction should the nurse give to the client?
  1. a.
    Stop the medication when symptoms subside.
  2. b.
    Taper the medication as directed.
  3. c.
    Take the medication, as needed, for joint pain.
  4. d.
    Increase the dose each day until pain is relieved.

Answer

B. Taper the medication as directed.
Glucocorticoid medications require a tapering dose to allow the adrenal glands to resume their normal function.

26-9 §26.RQ source ↗

A client with Parkinson’s disease has an order for bromocriptine. Which assessment finding would cause the nurse to not administer the drug and notify the provider?
  1. a.
    Hypervigilance
  2. b.
    Diarrhea
  3. c.
    Heart rate 90 beats/minute
  4. d.
    Blood pressure 196/108 mm Hg

Answer

D. Blood pressure 196/108 mm Hg
Bromocriptine is contraindicated in clients with uncontrolled hypertension.

26-10 §26.RQ source ↗

A client presents with hyperaldosteronism. What assessment findings should the nurse expect?
  1. a.
    Decreased blood pressure, increased potassium levels
  2. b.
    Increased blood pressure, decreased potassium levels
  3. c.
    Increased blood pressure, increased potassium levels
  4. d.
    Decreased blood pressure, decreased potassium levels

Answer

B. Increased blood pressure, decreased potassium levels
In hyperaldosteronism, the kidneys reabsorb too much sodium and excrete too much potassium, leading to an increased blood volume and blood pressure and decreased potassium levels.

Loading chapter 27…

Problems and answers are adapted from Pharmacology for Nurses by Tina Barbour-Taylor, Leah Mueller (Sabato), Donna Paris and Dorie Weaver, OpenStax, and are used under the CC BY-NC-SA 4.0 licence. Access for free at https://openstax.org/books/pharmacology/pages/1-introduction. Illustrations: Copyright Rice University, OpenStax, under CC BY-NC-SA 4.0 license. This adaptation is released under the same licence, is non-commercial, and is neither affiliated with nor endorsed by OpenStax or Rice University.